Pennsylvania, 2005Damaging Wind in Pennsylvania, August 20, 2005
August 20, 2005 · NWS PBZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 20, 12:40 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 20, 12:40 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT SAT AUG 20 2005
.SHORT TERM (TONIGHT THRU SUNDAY)...
STRONG CAP OVER CWA WILL LIMIT ANY CONVECTIVE DEVELOPMENT OVR AREA
SO TSTMS TNGT WILL BE WITH COLD FRONT STILL BACK IN INDIANA. LINE OF
TSTMS IS DEVELOPING IN WATCH AREA OVR CENTRAL OHIO ATTM. BIGGEST
THREAT 21Z-03Z AS STORMS PUSH EASTWARD. COOLER DRIER AIR WILL
GRADUALLY SPREAD INTO AREA BEHIND BOUNDARY AFT 06Z BRINGING FAIR WX
ON SUNDAY.
&&
.LONG TERM (SUNDAY NIGHT THRU SATURDAY)...
DRY AND COOL HIGH PRESSURE IN CONTROL MUCH OF WEEK WITH BELOW NORMAL
TEMP. WENT WITH LOW CHC POPS IN THE NRN TIER OF COUNTIES NEAR AND
NORTH OF I-80 LATER SUNDAY NIGHT AND MONDAY AS COLDER AIR ALOFT WITH
UPPER TROF MOVES BY. NEXT FRONT NOW SLOWED AT LEAST A DAY AT THE END
OF THE WEEK AND REMOVED POPS FRIDAY AND LEFT SATURDAY DRY FOR NOW.
&&
.AVIATION...
VSBY 2SM TSRA OVC020CB IN SCT STRONG TSTMS AFT 21Z WITH APPROACH OF
FRONTAL BOUNDARY. AREAS 4SM -SHRA OVC020 AFT MDNT. SOME FOG WITH
VSBY 4SM BR CIGS BKN020 TOWARD MORNING. CONDS IMPROVING TO SCT050 BY
15Z SUNDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 20, 4:00 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT AUG 20 2005
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-023-041-210900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-GARRETT-MARION-MONONGALIA-PRESTON-TUCKER-
500 AM EDT SAT AUG 20 2005
HAZARDOUS WEATHER OUTLOOK FOR EAST CENTRAL OHIO...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
TONIGHT. DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREAT. THE OVERALL
HAIL THREAT IS EXPECTED TO BE LIMITED. HEAVY RAIN IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY.
In the hours before
Special weather statement, Aug 20, 1:02 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT SAT AUG 20 2005
OHZ041-PAZ007-013-202015-
COLUMBIANA-MERCER-LAWRENCE-
INCLUDING THE CITIES OF...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...SHARON...HERMITAGE...
GROVE CITY...GREENVILLE...FARRELL...SHARPSVILLE...NEW CASTLE...
ELLWOOD CITY
202 PM EDT SAT AUG 20 2005
...STRONG TUNDERSTORMS ENTERING AREA...
A CLUSTER OF STRONG THUNDERSTORMS WILL BE ENTERING THE AREA
WITHIN THE NEXT HOUR. THESE STORMS CONTAIN STRONG WIND GUST OF UP
TO 40 MPH ... FREQUENT LIGHTNING AND HEAVY RAIN. RAINFALL OF ONE
HALF INCH IS POSSIBLE.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.
Local storm report, Aug 20, 2:19 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG WAMPUM 40.89N 80.34W
08/20/2005 LAWRENCE PA PUBLIC
TREES AND POWER LINES DOWN.
0310 PM TSTM WND DMG NEW CASTLE 41.00N 80.35W
08/20/2005 LAWRENCE PA EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&
RDEMARISLocal storm report, Aug 20, 2:33 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG BEAVER FALLS 40.76N 80.32W
08/20/2005 BEAVER PA EMERGENCY MNGR
2 TREES BLOWN DOWN.
&&
RDEMARISLocal storm report, Aug 20, 2:59 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG VALENCIA 40.68N 79.99W
08/20/2005 BUTLER PA EMERGENCY MNGR
&&
RDEMARISLocal storm report, Aug 20, 3:52 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG RUSSELLTON 40.61N 79.84W
08/20/2005 ALLEGHENY PA EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN.
0400 PM TSTM WND DMG SALEM 40.90N 80.85W
08/20/2005 COLUMBIANA OH AMATEUR RADIO
TREES DOWN ON CARS.
&&
RDEMARISThunderstorm Wind, Beaver
- When
- August 20, 4:10 PM EST
- Where
- Beaver County, Beaver Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.750, -80.333
Trees and power lines blown down onto a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Ohio, August 20, 2005$4.1 million · F1 · 22 events
- Lightning Strike in Kansas, August 20, 2005$150,000 · 1 event
- Hail and Damaging Winds in Ohio, August 20, 2005$52,000 · 52 kt wind · 13 events
- Lightning Strike in Indiana, August 20, 2005$40,000 · 1 event
- Lightning Strike in Kansas, August 20, 2005$30,000 · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$30,000 · 52 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$25,000 · 50 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2005$25,000 · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 20, 2005$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, August 20, 20052 injured · 52 kt wind · 3 events
- Damaging Wind in Pennsylvania, August 20, 2005$15,000 · 50 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2005$15,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469876.